July 16th 2021
Is the Covid vaccine affecting our periods?
June 22nd 2021 / 0 comment
Almost a third of women have reported heavier, more painful periods after our coronavirus jab, according to a survey. What's going on? We asked the doctors
If you've had the Covid jab, did you notice your period was heavier or more painful? Or perhaps it was delayed or irregular? If yes, you're not alone. Doctors and health practitioners are seeing more women who are experiencing post-vaccine period disruption. "I've seen women experiencing changes in menstruation after their Covid vaccine, varying from early periods, heavier flows and increased cramping," confirms Dr Janice Johnston, medical director of US healthcare plan Redirect Health.
Now new research published by the government's vaccine watchdog, the Medicines and Healthcare products Regulatory Agency (MHRA) confirmed what doctors have been reporting anecdotally. It has revealed to The Sunday Times that it has received almost 4,000 reports of period irregularities post-vaccine, with 2,738 related to AstraZeneca, 1,558 related to Pfizer and 66 related to Moderna. There could in fact be more cases than this, reproductive immunologist Victoria Male of Imperial College London told the newspaper. "Not everyone will be reporting any menstrual changes they have noticed to Yellow Card [the place to report vaccine side effects] simply because not everyone knows it exists."
It's important to keep things in perspective, however, says Dr Janice. "Before we begin, I think that it's important to point out that there is no need to be afraid of being vaccinated. Everybody's body is different so some may react slightly different to the vaccine than others, but even then those effects are so small and so minimal that it definitely outweighs any consequence of not having the vaccine."
Sex toy brand Womanizer conducted its own research into how the Covid vaccine affects our periods. The small survey asked 552 people who had received their vaccination (first or second) whether they'd seen changes in their periods; one in five confirmed that the vaccination had an effect on their menstrual cycle. In 31 per cent of these, the period was heavier than usual while 29 per cent said their period was more painful than usual. For about 22 per cent, their period was delayed by a few days. Some also reported spotting or a longer period.
Clotting is also being flagged. Fertility expert Emma Cannon shared that more people had been coming to her with menstrual issues via social media and in her London clinic. "Both post-vaccine and post-Covid I have seen a significantly increased number of women reporting menstrual irregularities, including spotting, missed periods and clotting in menstrual blood," she said.
Heavier periods post-vaccine are among the most commonly noted changes. Dr Kate Clancy, a professor of anthropology at the University of Illinois, took to Twitter to share her story: "I'm a week and a half out from dose one of Moderna, got my period maybe a day or so early and am gushing like I'm in my 20s again."
How does the vaccine affect our periods?
This is where it gets tricky. Post-vaccine period changes have until now been anecdotal and aren't listed as a possible side effect of the vaccine, making it hard to pin down an answer. What's more, the numbers reported so far are very small.
"Does this have to do with the way the vax response is mounting a broader inflammatory response?" suggested Dr Kate Clancy, on Twitter.
It's hard to tell if our periods are changing because of the vaccine itself or the stress of having it, or anything else in our lives. Ms Tania Adib, consultant gynaecologist at The Medical Chambers Kensington told us: "We don’t know how the vaccines affect periods. We do know that people are having delayed, irregular or heavy and painful periods but we don’t know whether they are directly related to the vaccine or whether there are other things going on in their lives, indirectly caused by having had Covid that are affecting their hormones."
Emma Cannon suspects that living in a pandemic, with all the life events and stressed that brings, is a major factor. "Emotions such as fear, shock and grief, as well as a lack of activity can disturb our menstrual cycles," she said. Why? Because high levels of cortisol, which we produce when we're stressed, can change our menstrual cycle.
It could be easier to explain why we're having extra painful periods, though. "While there isn't enough data to support why some women may be experiencing early starts or heavier flows, the increased cramping can be explained by the already widely known possible post-vaccine effect of body aches and soreness combined with already existing period cramps, creating a perfect storm," says Dr Janice.
Do we need to worry?
"If you notice any temporary changes in menstruation after receiving the vaccine don't panic, things should be back to normal by your next menstrual cycle," says Dr Janice. "If the changes persist you may want to speak to your doctor or gynaecologist."
"There is absolutely no evidence of long-term adverse effects on menstrual bleeding that have been noted to date in any of the clinical trials from the vaccines. If this was a significant issue, it would have been found in the trials and would have been listed as a possible side effect," she adds.
To try to get your period back on track, integrative skin and hormone doctor Terry Loong advises upping the self-care around the time of your vaccine and afterwards. "Eat plenty of wholesome nutritious food to boost detoxification, antioxidants and immunity," she says. "Eat good healthy fats, good quality protein and fibre which is good for hormones. Avoid alcohol which slows down liver detoxification. Optimise sleep, manage stress and take care of your mental health. Track your cycle and be mindful of your exercise, work and personal commitments especially in your luteal phase (after ovulation) when it's better for reflecting, gently moving and protecting your energy."